caret icon Back to all discussions

Severe Migraine After MRI W/ Contrast

I had a sedated MRI with contrast a week ago. I woke up with one of the most severe migraines I have ever had and 8 days later I am still in severe pain. Has anyone ever had a reaction like this to MRI contrast? I’ve been sedated before and been fine, so I don’t think that is what’s causing it. Thanks in advance. Dana

  1. Hi Dana, thank you for reaching out! I hear how rotten you've felt following your recent MRI with contrast. While you wait for others to stop by and share their experiences with you, I thought these articles might be of interest.
    https://migraine.com/blog/migraine-testing-what-to-expect-from-an-mri/
    https://migraine.com/living-migraine/experience-mri/
    There are certainly those in the community who have mentioned bad reactions to contrast dye, though the stories I've seen have been from those with allergic reactions needing emergency treatments. I would encourage you to follow up with your doctor about the reaction you are experiencing.
    Additionally, I found the following article in the Journal of Head and Face Pain (so it's a bit dense!) where the findings do suggest that those with migraine who have received an MRI with contrast did have an increased risk of provoking or exacerbating migraine symptoms.
    https://headachejournal.onlinelibrary.wiley.com/doi/full/10.1111/head.12963
    I hope some of this is helpful for you and that your symptoms will begin to ease soon. Please keep us posted on how you are managing Wishing you a gentle day. ~Allyson (Migraine.com team)

    1. Thanks Allyson. It’s been quite severe. None of my abortive are working. I’m just plain old miserable

      or create an account to reply.